A new study indicates that children who have medical complications after receiving the first dose of a vaccine are unlikely to suffer a recurrence with follow-up shots. 

The study, published today in the journal Pediatrics, offers the latest confirmation of something that many doctors and scientists have long argued: that vaccines are incredibly safe, and most apparent side effects are far less dangerous than the diseases they're meant to protect children against. 

Researchers analyzed 29 studies that looked at adverse events in hundreds of patients (mostly children) who received a variety of vaccines, including those for diphtheria-tetanus-pertussis, measles-mumps-rubella, HPV, and influenza.

For minor symptoms, including fever, swelling limbs, and injection-site pain, the risk of recurrence ranged from 4 to 48 percent. For children who did have a recurrence, the second reaction was generally no more severe than the initial one. 

For serious symptoms, such as seizures and anaphylaxis (severe allergic reactions marked by upper-respiratory distress and facial swelling), the recurrence rate was less than 1 percent.

The study's co-author, Gaston De Serres, M.D., hopes the findings will dispel a myth believed by some parents and doctors that those who have adverse events after a vaccine should forgo the remaining doses of that shot.

“People think that if you develop any kind of rash or cough after a vaccine, you are allergic to that vaccine,” he says. “Our research shows that that is not the case. Most of these events are one-off. They're transient, they don't recur, and they don’t cause permanent damage—especially compared with the diseases against which we are trying to immunize.”

More on Vaccines

To be sure, those findings come with some caveats. De Serres says that because not enough research has been done on this issue to begin with, their own study had limited data to work with. Newer vaccines are especially unlikely to be included in their analysis. And because people who suffered the most severe reaction (namely anaphylaxis) typically skipped their remaining shots, it’s difficult to say what the true rate of recurrence would be for those symptoms. 

Still, experts agree that the new report should be useful to doctors and patients. “Overall, it’s a very reassuring study,” says Sean O’Leary, M.D., a pediatric infectious diseases doctor at the University of Colorado, who was not involved in the research. “It confirms for parents and providers that in the vast majority of cases, it's okay to revaccinate—even if there were some apparent reactions to the last shot."

Here are some things to consider if your child has had an adverse event in the middle of his or her immunization program and you're worried about subsequent doses triggering additional symptoms.

How Serious Was the Adverse Event?

Minor events like low-grade fevers and swelling or pain around the injection site aren't a cause for concern. Most doctors say they're merely a sign that the immune system is responding as it should to the vaccine. 

More serious events, like seizures, apnea in infants, and extensive limb swelling, may lead some parents to skip additional shots. But De Serres, O'Leary, and others say that because these events aren't likely to cause any lasting damage—or to recur with subsequent inoculations—the risk of going unvaccinated is still far greater. 

The adverse events that concern doctors most often involve allergic responses like facial swelling and respiratory distress, because they may indicate a risk of anaphylaxis. If your child has such a reaction after being vaccinated, your doctor or allergist will do a skin test to see whether the shot itself is really the cause. 

How Soon After the Injection Did It Occur?

Given the sheer number of children vaccinated each year (millions), it's not surprising that some of them develop symptoms of trouble afterward. The challenge is separating cause and effect from mere coincidence. "Not everything that happens after a vaccine is administered is the result of the vaccine itself," says William Schaffner, M.D., an infectious disease specialist and a professor at Vanderbilt University Medical School.  

Doctors use the term "adverse event" to refer to any complication that occurs after a given medical treatment. The term "side effect" or "reaction" includes only those adverse events that were definitively caused by the treatment. In general, the more time that passes between receiving a medical treatment (in this case, a vaccine) and having an adverse event, the less likely it is that it was caused by the treatment.

Serious allergic reactions tend to occur within minutes or hours. If your symptoms developed on the order several hours or days, chances are they were caused by something else. 

How Many Shots Are Left in the Schedule?

If you or your child develop a serious reaction that does turn out to be vaccine-related, talk with your doctor about what to do next.

A key part of that discussion will be how far along you are in the vaccine schedule, and whether that level of immunity is enough to skip remaining doses. While vaccine schedules are carefully calibrated to confer maximum immunity, each individual dose does provide some level of protection. If you've had several shots already and your allergy test comes back positive, it may make sense to skip the final doses. 

Another option may be to modify the schedule by either switching to a shot with a lower antigen content or by grading the remaining doses (i.e., parsing them out) differently. 

But those choices should be reserved for cases involving serious side effects that have been clearly linked to a vaccine. As the current study shows, such cases are exceedingly rare.